Especially when it comes to giving medication, details matter. Doctors and patients rely on nurses to be focused and careful. The best registered nurses are meticulous, paying attention to the smallest details because they know just how important they are. Communication is, in my opinion, one of the most important aspects of nursing. As a nurse, you’ll regularly work one-on-one with patients, and proper communication in such situations means far more than just giving a dose of medicine or starting an IV.
They can result from the various processes involved in treatment: prescribing, dispensing, administering the medication and monitory of treatment. In addition, there are several factors contributing to medication errors in hospitals. They include individual staff errors and system errors. There are many dangers resulting from medication error on the patient. They include deterioration of health status of the individual, increased financial expenses (as there is possibility of longer stay in the hospital) and development of medical complications.
Ethical Issues in Nursing: Nurse-Patient Ratios Megan Harvey, Katie McKelvery, Erica Robbins & Cassandra Tingley St. Johns River State College March 2018 Ethical Issues in Nursing: Nurse-Patient Ratios Every day nurses are faced with ethical dilemmas. Challenges in these situations are becoming more and more complex due to increasing workload and sicker patients. When a nursing unit is understaffed not only are nurses more likely to become burnt out, but their patients are far less likely to receive the quality of care they deserve. The problem is that the Federal regulations require hospitals who participate in Medicare to “have ‘adequate’ numbers of licensed nurses (RN, LPN, CNA) to provide care to all patients as needed,” but the regulations
Management of Care Case Study Josepha is working on a medical surgical unit with three other RNs and one LPN. There is also a male and a female patient care tech. Josepha has been a nurse for four months, and after completing two months of orientation she takes a full assignment as a registered nurse. Josepha feels that the assignments she receives are not always fair, as she tends to get the most challenging clients. In addition, she is most frequently assigned any change of shift admissions.
That is when their body goes through changes and the nurses start to show signs of stress. The physical symptoms of stress are headaches, backaches, and tiredness and sleep problems. Which can lead to skin rashes, blurred vision, crying and most important can cause you to have a heart attack of stroke. In order to reduce the effects of stress, nurses should use stress management strategies. Not getting enough sleep and being stress can lead to more stress.
Abandonment and Nursing The career of nursing is more than just healing the sick. Nursing often causes nurses to face moral and ethical dilemmas. “Ethics refers to principles of right and wrong behaviors, beliefs, and values (Zerwekh & Garneau, 2015, p. 420).” When new graduate nurses begin their careers the first twelve months are a great time to gain a better understanding of personal beliefs and how they can affect patient care. Nursing is a highly respected profession and patients will seek advice from nurses. Therefore, nurses should learn how to react to situations that may not align completely with their own personal moral or ethical beliefs.
Medication administration is the nursing task that carries the highest risk, and the consequences of an error can be calamitous for the patient and the nurse (Evans, 2009). There are six main types of medication error that can occur: prescribing faults, prescription errors, transcription errors, dispensing errors, administration errors and ‘across settings’ (Cheung, Bouvy & De Smet, 2009). According to a study done by (Cheung, Bouvy & De Smet, 2009), out of 106 interviews, the most common cause of medication error were: being busy (21%), being short-staffed (12%), being subject to time constraints (11%), fatigue of healthcare providers (11%), interruptions during dispensing (9.4%) and look-alike/sound-alike medicines (8.5%). On the whole, this essay will look into the management of dispensing medication error with a high alert medication, digoxin and strategies to prevent further incidents. Case scenario (Appendix A) depicted.
Assessment is a fundamental component of any nurse’s role. However, from what I observed today it seems particularly vital to the PACU nurse. While they do provide interventions, the majority of PACU nurses’ time is spent assessing their patients and documenting their findings. Patients in the PACU have undergone the significant stressor of surgery under general anesthesia and they have the potential for very serious complications. It is up to the PACU nurse to observe if the patient is declining and act quickly and appropriately.
There are consequences of inappropriate or inadequate documentation. A care provider could face loss of employment or suspension from his or her workplace. No doubt, there would be personal stress, possible loss of income and perhaps legal expenses. Since nurses are team of health care provider, one of the most serious situations could involve a severe injury or death of a client due to inadequate or inaccurate documentation. The use of uncommon abbreviation can also lead to undesirable impression and interpretations.
Day-4 clinical experience, I was scheduled to stay in the surgery/OR department to watch some procedure. The surgery/OR department is completely different than Med-Surg department. Nurses who work in the OR department seems very busy and fast when they do the patient assessment on the arrival to the department. In this department, the number-one priority nursing care I have seen was patient safety and requires teamwork and interprofessional collaboration. Because surgery is invasive and involves exposure to various anesthetic agents and drugs, and other environmental hazards, complications are common.
Also, it can cost a patient’s life and the hospital thousands of dollars. Therefore, all medication errors must be reported following the appropriate protocol to prevent serious adverse events.” Although there are some consequences to each medication error, it is imperative to report it in order to improve patient care and safety. Medication errors can significantly affect patient safety (Elden & Ismail 2016). Medication errors do not only occur during the administration stage, they can occur from the ordering and down to the provision stage (Radley,
I have used these assessments daily as a rehabilitation/geriatric nurse. These assessments are valuable to use for patients who might have compromise circulatory problems. This includes orthopaedic patients, medical history of PVD and DVT, and non-healing wounds. Peripheral pulses are hard to find in patients who are sick and dehydrated. I use the Doppler to find the pulses in the foot or ankles because they can be difficult sometimes in patients with circulatory problems.
The transition is also stressful for the nurse practitioner, thus making the NP feel inadequate, overwhelmed and incompetent. Fortunately, there are steps that can help this transition run smoothly. Incorporating strategies to have a successful transition is not impossible since nursing is one of the largest part of healthcare. Acknowledging the different transition phases, from phase 1 which starts in school and graduate program and phase 4 which ends in graduation to workplace, would make the novice NP be confident. But the phase that stands out the most is phase 2, that includes confusion, emotional stress, and anxiety.
These patients are often complex with multiple medical problems that need to be managed. These growing patient needs require nurses to have excellent critical thinking skills and can make split-second life or death decisions. So, who is more prepared for these difficult decisions? Is it the nurse with the two-year education? Or is the Baccalaureate nurse better prepared to handle these increasingly difficult patient populations?
CF affects the physical, behavioral, emotional and spiritual aspects of a nurse 's life (Aycock & Boyle, 2009). The nurse experiencing CF may complain of physical symptoms such as frequent headaches or generalized aches and pains. The nurse may also show behavioral symptoms such as detachment, frequent call outs, and transfers to other departments or other hospitals; emotional symptoms may include irritability, moodiness, and anger, and show spiritual self-doubt and doubt in beliefs (Bush, 2009). Other symptoms may include medication errors, or performing skills incorrectly, which can harm the patient and/or themselves (Braunschneider,